Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Apr 26, 2024, 5:27 PM CDT for Brown County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2024, 5:27 PM CDT (22:27 UTC)
- Expired
- Apr 26, 2024, 5:45 PM CDT
- In force
- 18 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Brown County, KS
The radar
The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 12:52 PM CDT | Tornado Watch | SPC | 6 hr |
| Apr 26, 3:47 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 573 m²/s²
- 0-3 km storm-relative helicity
- 572 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
139
WFUS53 KTOP 262227
TORTOP
KSC013-262245-
/O.NEW.KTOP.TO.W.0012.240426T2227Z-240426T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
527 PM CDT Fri Apr 26 2024
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Northeastern Brown County in northeastern Kansas...
* Until 545 PM CDT.
* At 527 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hiawatha, moving northeast at 55 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Hiawatha, Reserve, and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3989 9534 3980 9554 3986 9565 4000 9559
4000 9534
TIME...MOT...LOC 2227Z 219DEG 46KT 3989 9556
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Jones3 follow-up statements
298
WWUS53 KTOP 262233
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
533 PM CDT Fri Apr 26 2024
KSC013-262245-
/O.CON.KTOP.TO.W.0012.000000T0000Z-240426T2245Z/
Brown-
533 PM CDT Fri Apr 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHEASTERN BROWN COUNTY...
At 533 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southeast of Reserve, moving northeast at 50 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Reserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3991 9534 3985 9547 3990 9558 4000 9557
4000 9534
TIME...MOT...LOC 2233Z 219DEG 43KT 3994 9550
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Jones214
WWUS53 KTOP 262238
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
538 PM CDT Fri Apr 26 2024
KSC013-262245-
/O.CON.KTOP.TO.W.0012.000000T0000Z-240426T2245Z/
Brown-
538 PM CDT Fri Apr 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHEASTERN BROWN COUNTY...
At 538 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles south of Rulo, moving northeast at 50 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Reserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3992 9534 3990 9547 3994 9555 4000 9557
4000 9534
TIME...MOT...LOC 2238Z 218DEG 44KT 3998 9546
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Jones713
WWUS53 KTOP 262242 RRA
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
542 PM CDT Fri Apr 26 2024
KSC013-262252-
/O.EXP.KTOP.TO.W.0012.000000T0000Z-240426T2245Z/
Brown-
542 PM CDT Fri Apr 26 2024
...THE TORNADO WARNING FOR NORTHEASTERN BROWN COUNTY WILL EXPIRE AT
545 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM CDT for northeastern
Kansas.
&&
LAT...LON 3992 9534 3990 9547 3994 9555 4000 9557
4000 9534
TIME...MOT...LOC 2242Z 219DEG 46KT 4001 9543
$$
JonesWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 26, 1:45 PM CDT, 3 hours 42 minutes earlier. Its key messages:
- Several rounds of thunderstorms are forecast through Sunday.
- Severe weather with large hail, damaging winds and even tornadoes are possible with the greatest risk on Saturday.
- Additional rounds of heavy rainfall may lead to flooding over east central and northeast Kansas.
Area forecast discussion, Apr 26, 1:45 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Topeka KS 145 PM CDT Fri Apr 26 2024 .KEY MESSAGES... - Several rounds of thunderstorms are forecast through Sunday. - Severe weather with large hail, damaging winds and even tornadoes are possible with the greatest risk on Saturday. - Additional rounds of heavy rainfall may lead to flooding over east central and northeast Kansas. && .DISCUSSION... Issued at 145 PM CDT Fri Apr 26 2024 An upper low was seen on the 18Z water vapor imagery with a shortwave trough rotating through the base of the low towards northeast KS. At the surface, A warm front has lifted mostly through the forecast area with a dryline extending south through central KS. Towering CU and a couple thunderstorms have formed along the dryline. The question with thunderstorms this evening is the extent to the south storms form along the dryline. There are mixed results from the various CAMs with some failing to develop storms as far south as I-70 and others showing more widespread storms over northeastern KS. MUCAPE around 3000 J/kg 0-6km shear of 50KT will be supportive of supercell storms. These storms are expected to swing to the north and east quickly this evening which may limit the tornado risk for our area since storms would be exiting as the low level jet and SRH increase. The models show a continued warm air advection pattern persisting through the night allowing the dryline to return west. RAP and NAM show a narrow east to west axis of isentropic assent developing overnight within the moisture return. So have continued with some small POPs through the early morning to account for the chance some elevated storms develop. Forecast soundings still show around 2000 J/kg of elevated CAPE with 40KT of bulk shear. So there may be a hail and/or damaging wind risk through the early morning hours. Confidence in elevated storms is low since CAMs don't really support the RAP and NAM forecasts. Saturday looks to be complicated by warm sector development ahead of the dryline. Forecast soundings show little in the way of inhibition by the afternoon as height falls spread east. So storm mode could be complicated by this activity if it develops. The environmental conditions look to remain favorable for supercell storms with plenty of CAPE and shear. So we continue to message the risk for severe weather including tornadoes which may have the opportunity to be strong. There is a little more confidence in another round of heavy rainfall over eastern parts of the forecast area through Saturday night. A few river points went into flood this morning and the additional rainfall will probably may flooding a more widespread concern. With this in mind, went ahead and posted a flood watch for Saturday afternoon through Sunday morning. The storm system responsible for all of the weather is progged to remain over the central plains Sunday with another shortwave trough rotating through eastern KS. A diffuse boundary is forecast to still be over eastern KS through peak heating so there remains a chance for one more round of thunderstorms Sunday afternoon and into the early evening. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1201 AM CDT Fri Apr 26 2024 MVFR stratus will continue to mix out this morning leaving a scattered CU deck that should be generally above 3KFT for the rest of the day. Confidence in TS development and location is to low to include in the forecast with CAMs not showing a consistent picture. So will monitor trends. Low stratus is forecast to move back into the terminals after 06Z with the dryline retreating west overnight. Wanted to add that forecast soundings are showing a strong low level jet developing around 06Z. But the boundary layer looks to remain somewhat mixed with winds remaining unidirectional. So probabilities for LLWS appear to be low and only for a few hours during the overnight. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch from Saturday afternoon through Sunday morning for KSZ011-KSZ012-KSZ023-KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040- KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && DISCUSSION...Wolters AVIATION...Wolters
Hazardous weather outlook, Apr 26, 1:54 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 154 PM CDT Fri Apr 26 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-271900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 154 PM CDT Fri Apr 26 2024 This Hazardous Weather Outlook is for portions east central north central, and northeast Kansas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across parts of north central and northeast Kansas through the late afternoon. This activity is expected to pass to the north and east of northeast Kansas around 7pm. Until then, the storms may be capable of large hail around the size of hen eggs, damaging winds of 60 to 70 mph and a tornado. There is a small chance for additional thunderstorm development late tonight over the entire area. If storms are able to form, there could be a hail risk through the pre-dawn hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms are forecast to redevelop by Saturday afternoon with very large hail, damaging winds and tornadoes possible. Additional rounds of heavy rainfall could also lead to more widespread flooding across east central and northeast Kansas. So a flood watch has been posted from noon Saturday through Sunday morning. Thunderstorms are possible Sunday afternoon over east central and northeast Kansas. There is a risk for severe weather again Sunday. .SPOTTER INFORMATION STATEMENT... Spotters across northern Kansas are encouraged to report any severe weather this afternoon to the National Weather Service in Topeka, Kansas. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf Wolters
In the hours before
Special weather statement, Apr 26, 1:30 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
130 PM CDT Fri Apr 26 2024
KSZ009-010-261915-
Washington-Marshall-
130 PM CDT Fri Apr 26 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN WASHINGTON AND WEST
CENTRAL MARSHALL COUNTIES THROUGH 215 PM CDT...
At 130 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Greenleaf, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Marysville, Washington, Hanover, Linn, Greenleaf, Barnes, Palmer,
Hollenberg, and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CDT for north central
and northeastern Kansas.
&&
LAT...LON 3986 9664 3956 9701 3957 9703 3957 9704
3964 9722 4000 9699 4000 9691
TIME...MOT...LOC 1830Z 216DEG 49KT 3970 9702
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, Apr 26, 4:13 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
413 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail Baileyville 39.84N 96.18W
04/26/2024 E1.50 Inch Nemaha KS Public
&&
BDLocal storm report, Apr 26, 4:15 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
415 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Hail 3 E Baileyville 39.84N 96.13W
04/26/2024 E1.75 Inch Nemaha KS Emergency Mngr
Emergency Manager reported golf ball size
hail.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 7:13 PM CDT | River Flood Warning | TOP | Lyon, Osage | 7 hr |
| Apr 25, 8:29 PM CDT | Special Weather Statement | TOP | Marshall | 31 min |
| Apr 25, 8:40 PM CDT | Special Weather Statement | TOP | Washington | 20 min |
| Apr 26, 1:45 AM CDT | Areal Flood Warning | TOP | Anderson | 8 hr |
| Apr 26, 4:15 AM CDT | River Flood Warning | TOP | Anderson | 15 hr |
| Apr 26, 7:45 AM CDT | River Flood Warning | TOP | Franklin, Osage | 7 hr |
| Apr 26, 8:27 AM CDT | River Flood Warning | TOP | Lyon | 7 hr |
| Apr 26, 1:03 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 12 min |
| Apr 26, 1:14 PM CDT | Flood Watch | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more | 45 hr |
| Apr 26, 1:30 PM CDT | Special Weather Statement | TOP | Washington | 45 min |
| Apr 26, 3:29 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 46 min |
| Apr 26, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 17 min |
| Apr 26, 4:35 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 25 min |
| Apr 26, 5:01 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 44 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.